iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatrypsychosis nosCan discontinuing antipsychotics cause withdrawal effects?

I am diagnosed of psychosis NOS. Is there a possibility of withdrawal psychosis when antipsychotics are discontinued?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At October 17, 2014
Reviewed AtFebruary 6, 2024

Patient's Query

Hi,

I am diagnosed of Psychosis (NOS). The first episode was in 2010 and it lasted for three-four months before I was taken to a psychiatrist. I had been thinking that people are tracking me through email, internet. My mobile phone is tapped and all that. I did not get any auditory or visual hallucinations. I was prescribed Risperidone 2 mg and I took it for about 10 months before I discontinued it following a medical practitioner's advice.

But the disease relapsed after 10 months of discontinuing the medication. This time with in one month of the start of the disease I was taken to a psychiatrist and he prescribed me Amisulpride 400 mg and another medication which I do not remember the name. This time also there were only delusions and no hallucinations. I was not able to tolerate the side effects of the medication and I decided to stop the medication after one month of using it. Within one month I was able to come out of the diseased state and stopped the medication by myself not taking advice from doctor.

After three months of stopping the medication, the disease relapsed again a bit more severely this time but again only delusions and no hallucinations. My doctor told the relapse is because I stopped the medication abruptly. And presently I am under treatment of the same doctor and am on Aripiprazole 20 mg and Amisulpride 200 mg. His plan is to reduce and stop amisulpride slowly and continue aripiprazole for some more time.

Totally I should be having the medication for 1 to 1 and half years. I am tolerating this medication better than Risperidone but still would like to find out if there are any alternatives.The Psychosis has responded well to the medication. And I am totally symptom free for the past six or more months.

These are the questions I have?

I read on internet there is a possibility of withdrawal Psychosis when antipsychotics are discontinued (attributed to increased number and sensitivity of dopamine receptors). Was it that what I got 10 months after discontinuation of the medication? Are there further chances of getting such withdrawal Psychosis, if I continue antipsychotics for a period of one and a half years?

How much reliable is homeopathy in treating this?

Hi,

Welcome to icliniq.com.

  • First of all I must congratulate you for your efforts regarding the illness.
  • Regarding your query, I do not think it is withdrawal psychosis.
  • Though it occurs rare in patients, yours does not seem to be the case.
  • Your recurrence of symptoms is mainly due to natural course of the illness.
  • Your doctor is doing fine. Follow his advise and regularly visit him.
  • Regarding homeopathy, I really doubt its effectiveness in the illness.
  • Further keep yourself busy in work.
  • Have a good social life and have few friends too and follow proper daily routine (timely sleep and diet).

Consult a psychiatrist online for further folow up --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Ashish Khandelwal
Dr. Ashish Khandelwal

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy